Missouri, 2013Flood in Missouri, April 18 to 30, 2013
April 18 to 30, 2013 · NWS LSX · 1 event in 1 county or zone
The Mississippi River rose to major flood levels along the border of Lewis County. The river crested on April 21st, but remained in flood into May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River rose to major flood levels along the border of Lewis County. The river crested on April 21st, but remained in flood into May. Damage was limited to a few closed roads and agricultural lowlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 8:41 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 18, 8:41 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT THU APR 18 2013
.UPDATE...
ISSUED AT 917 PM CDT THU APR 18 2013
THE COLD FRONT HAS MOVED WELL E OF OUR FORECAST AREA THIS EVNG.
THERE WAS STILL POST FRONTAL RAIN OCCURRING ACROSS PORTIONS OF
SWRN IL...WITH A FEW PATCHES OF LIGHT RAIN OR SPRINKLES OCCURRING
ACROSS PORTIONS OF W CNTRL IL AND E CNTRL MO. MOST OF THE
PRECIPITATION SHOULD SHIFT E OF OUR AREA BY MIDNIGHT AS THE UPPER
LEVEL DIVERGENCE AHEAD OF THE APPROACHING UPPER LEVEL TROUGH
SHIFTS FURTHER E...AND THE LOW-MID LEVEL FRONTOGENESIS ALSO SHIFTS
FURTHER E. A CLOUDY SKY SHOULD REMAIN FOR THE REST OF THE NIGHT AS
LOW LEVEL MOISTURE AND CLOUDINESS CONTINUES TO ROTATE THROUGH OUR
AREA S OF THE UPPER LEVEL/SFC LOW. RELATIVELY STRONG AND GUSTY WLY
SFC WINDS WILL CONTINUE FOR THE REST OF THE NIGHT DUE TO THE TIGHT
SFC PRESSURE GRADIENT BETWEEN THE SFC LOW OVER WI AND THE LARGE
SFC RIDGE BUILDING SEWD INTO THE SRN PLAINS. UNSEASONABLY COLD
CONDITIONS CAN BE EXPECTED TGT AS STRONG LOW LEVEL CAA CONTINUES
BEHIND THE 850 MB TROUGH/SFC COLD FRONT WITH THE LATEST NAM MODEL
FORECASTING THE 850 MB TEMPERATURES TO FALL TO AROUND -6 TO -7
DEGREES C ACROSS OUR FORECAST AREA BY 12Z FRI.
GKS
&&
.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 317 PM CDT THU APR 18 2013
AT 19Z/2PM...THE SFC CDFNT WAS LOCATED FROM NEAR KPPQ-ENTERING THE
WRN SUBURBS OF STL METRO-NEAR KFYG-REYNOLDS COUNTY MO. THIS CDFNT
HAS BEEN ACCOMPANIED BY A SUDDEN WIND SHIFT OUT OF THE W AND AN
INCREASE IN WINDS TO GUSTS TO 30-35 MPH AS WELL AS A SHARP TEMP DROP
INTO THE 40S WITHIN A HOUR OR TWO. A NARROW LINE OF CONVECTION HAS
DEVELOPED ALONG THE FRONT BUT THE AIR IT IS MOVING THRU IS VERY WELL
WORKED OVER AND DO NOT ANTICIPATE MUCH STRENGTH TO DEVELOP IN THE
CONVECTION ALTHOUGH A BRIEF HEAVY DOWNPOUR IS LIKELY. AT THE UPPER
LEVELS...A DEEP TROF EXISTS OVER THE PLAINS AND HAS BEEN PROGRESSING
SLOWLY NEWD...WITH THE CENTER OF THIS POWERFUL STORM SYSTEM OVER ERN
NEBRASKA. ANOTHER SHORTWAVE EXISTS OVER ERN ALBERTA PROVINCE CANADA
AND COULD PLAY A ROLE IN OUR WX FOR FRIDAY.
THE CENTER OF THE STORM SYSTEM WILL CONTINUE TO PUSH NEWD AND INTO
THE UPR MS VALLEY BY LATE THIS EVENING WITH THE TROF AXIS EXTENDING
TO THE S NOT MOVING THRU OUR FA UNTIL FRIDAY MORNING. THIS WILL
PROMOTE MORE CLOUDS THAN NOT THRU THAT TIME AND WILL GO WITH A
MOSTLY CLOUDY FCST ALTHOUGH LOSS OF HEATING THIS EVENING COULD
DEVELOP A FEW MORE HOLES IN THE SC CLOUD DECK TO OUR W IN ERN KS.
MODELS SEEM TO HAVE A GOOD HANDLE ON EWD PUSH OF RAIN AND TSRA...
WITH THE HEAVIER RAIN AND TSRA TO EXIT THE FAR ERN FA...AROUND
MARION AND WASHINGTON COUNTIES IN IL...BY THE MIDDLE PART OF THIS
EVENING OR AROUND 9PM. WHAT WILL BE IN ITS WAKE WILL BE A PERIOD OF
LIGHT RAIN OR DRIZZLE WHICH IN ITSELF SHOULD BE SHORT-LIVED. THIS
AREA OF DRIZZLE SHOULD FOLLOW CD FROPA OR WITHIN AN HOUR OR SO.
WITH THE EXIT OF THE HEAVIEST RAINFALL RATES ASSOCIATED WITH TSRA BY
23Z/6PM...DO NOT ANTICIPATE EXTENDING THE FFA IN TIME AND WILL
LIKELY TAKE A DEEP CUT TO IT BY THE 4PM PACKAGE ISSUANCE.
TEMPS ARE QUITE CHILLY BEHIND THE CDFNT...AND COUPLED WITH WIND
GUSTS OUT OF THE W AT 25-30MPH...IT WILL FEEL MUCH COLDER IN AREAS
COMPARED TO WHAT WE HAD DEALT WITHIN 24HRS PRIOR. MOS MIN TEMPS FOR
TONIGHT LOOK REASONABLE DESPITE HIGH LEVELS OF MIXING AND CLOUDS
WITH KMCI ALREADY AT 38F EARLY IN THE AFTN! DO NOT SEE THE NEED FOR
ANY FROST OR FREEZE HEADLINES WITH MINS AT OR ABOVE 32F EXPECTED AND
WINDS TOO HIGH FOR FROST DEVELOPMENT.
TES
.LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)
ISSUED AT 317 PM CDT THU APR 18 2013
FRIDAY AND FRIDAY NIGHT...A NORTHWEST FLOW SHORTWAVE /CURRENTLY
OVER ERN ALBERTA AND WRN SASKATCHEWAN/ WILL DIVE SEWD INTO THE
MIDWEST IN THE WAKE OF A DEPARTING LOW PRESSURE SYSTEM. THIS
FEATURE WILL PROVIDE FORCING FOR SCT SHRA ON FRIDAY ACROSS PARTS
OF MO/IL/IA. DESPITE SOME MODEL DISAGREEMENT REGARDING HOW FAR
SOUTH AND WEST THIS FEATURE WILL BE LOCATED BY FRIDAY AFTN...THERE
IS GENERAL AGREEMENT REGARDING AN AREA OF DIVERGENCE ALOFT
ACCOMPANIED BY FAVORABLE H7-H5 LAPSE RATES FOR ISO-SCT SHRA ACROSS
EXTREME NERN MO AND WEST CENTRAL IL. RIDGE AXIS THEN BUILDS INTO
THE REGION ON FRI NIGHT LEADING TO DECREASING WINDS. SKIES ALSO
BEGIN CLEARING ON FRI NIGHT WHICH SHOULD LEAD TO FAIR RADIATIONAL
COOLING CONDITIONS CONSIDERING THE DRIER AIR MASS THAT WILL BE IN
PLACE BY THAT TIME. HOWEVER...THE VERY MOIST GROUND AND LARGE
AREAS OF STANDING WATER FROM RECENT HEAVY RAINFALL WILL PROBABLY
MODIFY THAT AIR MASS BY MOISTENING IT AT THE LOWEST LEVELS.
DEPENDING ON HOW MUCH MOISTENING OCCURS AND OVER WHAT DEPTH...IT
IS POSSIBLE THAT FOG COULD DVLP TOMORROW NIGHT AND INTERFERE WITH
THE EXPECTED TEMPERATURE DROP.
SATURDAY THROUGH SUNDAY NIGHT...SFC HIGH SHIFTS EWD ALLOWING A
RETURN OF SLY TO SWLY WINDS. THE COMBINATION OF WINDS AROUND THE
BACK SIDE OF THE HIGH PRESSURE CENTER ALONG WITH WINDS INDUCED BY A
DVLPG SFC LOW ON THE LEE SIDE OF THE ROCKIES WILL PULL A WMFNT NEWD
INTO MO ON SAT. IT LOOKS LIKE THE WARMEST TEMPERATURES WILL BE
ACROSS CENTRAL MO AND THE ERN OZARKS. A BROAD BUT WEAK TROF WILL
PASS ACROSS THE AREA ON SUNDAY AND COULD PROVIDE SUPPORT FOR ISO-
SCT SHRA HOWEVER THERE IS LOW CONFIDENCE IN PCPN ATTM.
MONDAY THROUGH WEDNESDAY...A STRONG LOW PRESSURE SYSTEM IS FCST TO
DVLP INVOF THE FOUR CORNERS REGION EARLY NEXT WEEK AND PRODUCE
WIDESPREAD PCPN ACROSS MO/IL. THIS SYSTEM WILL ALSO SEND ANOTHER
CDFNT ACROSS THE AREA LEADING TO COOLER TEMPERATURES FOR THE MIDDLE
OF NEXT WEEK. THERE ARE STILL SOME TIMING AND PLACEMENT DIFFERENCES
BETWEEN THE GFS AND THE ECMWF HOWEVER BOTH MODELS ARE IN GENERAL
AGREEMENT ON THE LARGE SCALE PATTN. ATTM TUESDAY LOOKS LIKE THE
MOST FAVORABLE TIME PD FOR WIDESPREAD PCPN.
KANOFSKY
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 740 PM CDT THU APR 18 2013
POTENT COLD FRONT MOVED THRU EARLIER TODAY SWITCHING WINDS TO THE
WEST. IT IS CURRENTLY ALIGNED FROM N CNTRL IL THRU SE IL THEN
ALONG THE MS RIVER INTO LA. PRECIP ALONG THE FRONT IS SLOWLY
MOVING EAST AND SHOULD EXIT S CNTRL IL THIS EVENING. THERE IS
PLENTY OF LOW LEVEL MOISTURE ON THE BACKSIDE OF THIS SYSTEM THAT
WILL CONTINUE TO MOVE IN FROM THE NW THRU THE FCST. SOME PATCHES
OF VERY LIGHT RAIN AND/OR DRIZZLE EXIST ACROSS NE MO AND W CNTRL
IL. THIS ACTIVITY IS NOT SIGNIFICANT ENOUGH TO CAUSE ANY ISSUES
AT THE TERMINALS AND THEREFORE WAS NOT INCLUDED IN THE FCST. SATELLITE
AND SFC OBS SHOW WIDESPREAD MVFR CIGS ACROSS THE ENTIRE MIDWEST.
THE MVFR CIGS WILL BE THE RULE OVERNIGHT AND SHOULD GRADUALLY
RISE THRU THE DAY FRIDAY. CIGS SHOULD BEGIN TO SCATTER OUT TOWARDS
FRIDAY EVENING. AS THE MAIN STORM SYSTEM LIFTS INTO THE GRT
LKS...THE PRESSURE GRADIENT WILL INCREASE KEEPING A GUSTY WRLY
WIND THRU FRIDAY.
SPECIFICS FOR KSTL...
MVFR CIGS AND A GUSTY WRLY WIND WILL CONTINUE THRU TONIGHT AND
INTO TOMORROW. CIGS AND WINDS SHOULD DIMINISH AFTER SUNSET.
2%
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Apr 18, 7:42 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT THU APR 18 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
842 PM CDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SOME POINTS ALONG THE MISSISSIPPI AND LAMOINE RIVERS ARE IN MAJOR
FLOOD. PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
MONDAY AND MONDAY NIGHT AND FOR THE ENTIRE AREA ON TUESDAY.
SOME POINTS ALONG THE MISSISSIPPI...ILLINOIS...FABIUS...QUIVRE
AND LAMOINE RIVERS WILL BE IN OR GO TO MAJOR FLOOD. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
GKS
In the hours before
Local storm report, Apr 18, 8:45 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HEAVY RAIN BELLEVILLE 38.53N 90.00W
04/18/2013 M4.99 INCH ST. CLAIR IL TRAINED SPOTTER
RAIN TOTAL OF 4.99 INCHES
&&
GKSLocal storm report, Apr 18, 8:47 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
947 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HEAVY RAIN FREEBURG 38.43N 89.91W
04/18/2013 M4.13 INCH ST. CLAIR IL TRAINED SPOTTER
STORM TOTAL RAINFALL OF 4.13 INCHES
&&
GKSLocal storm report, Apr 18, 8:50 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN HECKER 38.30N 89.99W
04/18/2013 M4.77 INCH MONROE IL TRAINED SPOTTER
4.77 INCHES OF RAIN SINCE 7 AM
&&
GKSLocal storm report, Apr 18, 8:52 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HEAVY RAIN 2 NE GREENVILLE 38.91N 89.38W
04/18/2013 M4.30 INCH BOND IL TRAINED SPOTTER
STORM TOTAL
&&
MILLERLocal storm report, Apr 18, 9:42 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HEAVY RAIN TROY 38.73N 89.89W
04/18/2013 M3.39 INCH MADISON IL TRAINED SPOTTER
STORM TOTAL...3.39 INCHES OF RAIN
&&
GKSLocal storm report, Apr 18, 9:44 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 PM CDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HEAVY RAIN DU BOIS 38.22N 89.21W
04/18/2013 M2.05 INCH WASHINGTON IL TRAINED SPOTTER
2.05 INCHES OF RAIN TODAY
&&
GKSFlood, Lewis
- When
- April 18, 10:02 PM CST to April 30, 11:59 PM CST
- Where
- Lewis County, 2.37 mi NNE of Fenway to 2.75 mi NNW of Fenway
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.233, -91.510
The Mississippi River rose to major flood levels along the border of Lewis County. The river crested on April 21st, but remained above flood stage into May. Damage was limited to a few roads closed and agricultural lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 18 to 30, 2013$31 million · 11 events
- Avalanche in Colorado, April 18, 20131 death · 1 event
- Flash Flood and Flooding in Illinois, April 18 to 22, 2013$1.5 million · 9 events
- Flooding in Indiana, April 18 to 19, 2013$92,000 · 21 events
- Tornadoes and Hail in Arkansas, April 18, 2013$53,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Louisiana, April 18, 2013$55,000 · EF1 · 4 events
- Tornadoes and Hail in Mississippi, April 18, 2013$40,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Kentucky, April 18, 2013$65,000 · EF0 · 6 events
- Flooding in Missouri, April 18 to 21, 2013$54,000 · 2 events
- Winter Storm in Minnesota, April 18 to 19, 201329 events
- Flooding in Wisconsin, April 18 to 24, 2013$27,000 · 5 events
- Hail and Damaging Winds in Michigan, April 18, 2013$14,000 · 56 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455808.